Hail, Grundy
- When
- June 28, 6:58 AM CST
- Where
- Grundy County, 2.58 mi NW of Dike
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.500, -92.660
Public reported quarter sized hail via the mPING app.
Overnight convection across south-central and southeast Minnesota began to slide southward along a potent MUCAPE gradient over eastern Iowa. While sub-severe initially, the line of storms formed a QLCS structure and eventually strengthened to the point of producing numerous hail and damaging wind reports as it continued to move southward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Overnight convection across south-central and southeast Minnesota began to slide southward along a potent MUCAPE gradient over eastern Iowa. While sub-severe initially, the line of storms formed a QLCS structure and eventually strengthened to the point of producing numerous hail and damaging wind reports as it continued to move southward.
The convective environment included MUCAPE values ranging from 2000-4000 J/kg MUCAP from east to west and 30 to 40 kts of effective bulk shear nearly orthogonal to the line of storms. Effectively, the storms were able to sustain long enough and produce a cold pool that was able to continue to initiate convection throughout the morning and into the afternoon as it moved out of Iowa and into increasingly more unstable environments.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 28, 4:50 AM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 550 AM CDT Fri Jun 28 2019 ...Updated for 12z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 346 AM CDT Fri Jun 28 2019 Much of the evening to just after midnight had a relatively quiet scene over central Iowa on GOES-East clean IR imagery. Recently, there has been some development over western Iowa shortly after 6z and over southwest Iowa/southeast Nebraska after 7z. Some of the convective allowing models (CAMs) such as recent runs of the HRRR, ESRL HRRR, and RAP show trying to develop and then dissipating toward sunrise. The 4km NAM Nest blows this up into an MCS that then propagates southward. Based on satellite trends, the latter seems unlikely and will likely be looking at showers and storms festering over the next several hours over southwest Iowa into far south central Iowa. Additionally, there is a thunderstorm complex ongoing over southeast Minnesota into Wisconsin that will pass northeast of our area. However, there is some indication in the HRRRs as well as the high resolution WRF cores that part of this or development on the southwest side will bring storms southward into our northeast forecast area after 5am. Recently radar imagery shows a cell in Fillmore County, Minnesota that appears to be attempting to go southward. If storms do move into our northeast forecast area, expect gusty winds and small hail to accompany these storms, but they should be dissipating toward midday. The rest of today will see mid-level heights continue to increase overhead as the mid-level ridge and high pressure expand northeastward over the region. Temperatures were lowered slightly, but the end result will still be a hot and humid day with heat index values well into the 90s and touching 100 degrees in some places at times. The HRRR and to a lesser extent the ESRL HRRR and RAP show possible late afternoon thunderstorm development over our northeast forecast area, perhaps on a residual boundary if one exists. Parameterized models such as the GFS, NAM, and ECMWF also show some low QPF over this area as well lending credence to this idea. For now, have some low PoPs for this scenario, but overall confidence in this is low given that it may hinge on morning convection passing through, which is also uncertain. Not to sound like a broken record, but there is yet another chance tonight of storm development, which is advertised in the high resolution WRF cores as well as the GFS and ECMWF. Once again, model performance of late with the convective allowing and parameterized models has not been stellar at times with the 00z ECMWF and to a lesser degree the 00z GFS showing a QPF bullseye earlier this evening (00z-06z), but with little in the way of observed rainfall to validate these models. CAM performance falls into this camp with HRRR runs struggling initially Thursday morning with storm development over northeast Nebraska and southeast South Dakota and the upscale growth. Bottom line for tonight, have tried to focus PoPs over parts of our eastern forecast area and in collaboration with neighboring offices. For Saturday and Sunday, attention turns from thunderstorm potential to the heat and humidity. Confidence remains high in a period of high heat and humidity with an understanding that temperatures and dewpoints may change slightly and thus change the heat index value slightly. This has been seen over the last three forecast cycles with shifts of a degree or two commonplace and honestly this is nothing unusual. There was some concern last night about possible mixing out of the low level moisture, but confidence is growing that this will not occur. Will use initial guidance from the National Blend of Models (NBM) for dewpoint temperature, which is close to the bias corrected grids and away from the seemingly high raw models, some of which push an average dewpoint over our area of responsibility into the upper 70s! Therefore, dewpoints will be in the low to perhaps middle 70s over central Iowa and combined with high temperatures in the upper 80s or low 90s, the heat index values will be well into the 90s and approaching 105 degrees in isolated places during peak heating. It is not surprising that the Synoptic Heat Health System has and continues to peg a series of days of Moist Tropical+/++ at Des Moines and Waterloo. Precluding an advisory being issued this morning is uncertainty in storm evolution tonight into Saturday morning and any leftover debris clouds on Saturday. Additionally, Heat Advisory criteria is 105 degrees and looking at forecast heat index values there is only a small area northwest of Polk County that meets this criteria. Even looking at areas with a heat index value of 103 degrees yields a similar area northwest of Des Moines. The story has and does remain the same even if temperatures, dewpoints, or heat index values change a degree or so in the coming 24 hours that this will be the first episode of high heat and humidity for central Iowa late this week into this weekend. With it being a weekend, many people will be outdoors for recreation and area festivals and celebrations and will need to take heat precautions. Stress on livestock will also be in play with the USDA Cattle Heat Stress in their danger to emergency categories. We will continue to message this heat episode through weather stories, Hazardous Weather Outlook, social media, and will also issue a Situation Report to raise awareness among stakeholders across central Iowa. The ridge shows signs of weakening early next week among the global models and their ensembles. As the northern extent of the mid-level ridge shrinks southward with slightly decreasing heights and a wavering surface boundary also encroaching on northern Iowa, shortwave troughs riding the top of the ridge will bring a return of thunderstorms chances. The best chance for storms will be over northern Iowa with drier conditions (though not necessarily dry) over southern Iowa. Something that bears watching the evolution of this weekend into next week will be the possibility of repeated rounds of storms early next week over northern Iowa. With an area of precipitable water values over 1.5 to at times near 2 inches over northern Iowa from Sunday night through Tuesday night, weak nocturnal 850-300mb flow averaging 15 knots, warm cloud depths around 4000m, and moisture transport into the wavering boundary, this could result in locally heavy rainfall. Toward middle to latter part of next week, models are still at odds with each other with the ECMWF trying to build the ridge back into the region while the GFS is flatter and has shortwaves passes through the region. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 550 AM CDT Fri Jun 28 2019 Primary concerns this period will be several chances for storms to impact the terminals, especially ALO and MCW. Ongoing thunderstorms complex pushing into northeast Iowa is beginning to surge south and south and south-southwestward and should reach ALO around 1130z. Gusty winds and impacts down to IFR are possible with TEMPO group showing MVFR. Less certainty on impact at MCW so just carrying VCTS. After this round ends later this morning, there should be another chance after 20z at MCW and ALO. These storms may sink southward tonight and could impact DSM and OTM, but confidence too low to include any mention at this time. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 345 AM CDT Fri Jun 28 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-290845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 345 AM CDT Fri Jun 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to perhaps severe thunderstorm remain possible early this morning and then again late this afternoon into tonight. The primary threats would be strong, damaging wind gusts, large hail, and locally heavy rainfall. Hot and humid conditions will develop today and last into this weekend. Heat index values will be well into the 90s today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot and humid conditions are expected through Monday. Heat index values will be well into the 90s through this time period with heat index values of 100 or greater at times in some areas on Saturday and Sunday. Thunderstorm chances return to parts of Iowa again next week. Any severe risk will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through tonight. Ansorge
Special Weather Statement National Weather Service Des Moines IA 711 AM CDT Fri Jun 28 2019 IAZ027-028-039-281315- Butler-Bremer-Black Hawk- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Waterloo, and Cedar Falls 711 AM CDT Fri Jun 28 2019 ...Period Of Heavy Rain And Gusty Winds This Morning... A cluster of thunderstorms is moving slowly across parts of northeast Iowa this morning and will affect areas around Waverly and Waterloo through 830 am. Some of the storms will produce wind gusts in excess of 45 mph, locally heavy rainfall, and possibly some hail. Lee
Special Weather Statement
National Weather Service Des Moines IA
738 AM CDT Fri Jun 28 2019
IAZ027-037>039-050-281345-
Black Hawk IA-Tama IA-Grundy IA-Hardin IA-Butler IA-
738 AM CDT Fri Jun 28 2019
...Strong Winds and Heavy Rainfall...
At 735 AM CDT, mesonet observations and trained weather spotters
reported strong thunderstorms along a line extending from near
Allison to near La Porte City. Movement was generally south at 20
mph.
Pea size hail and winds in excess of 40 mph have been reported and
will continue to be possible with these storms.
Rainfall amounts up to one to two inches will be possible with these
storms.
Locations impacted include...
Waterloo, Cedar Falls, Grundy Center, Allison, Evansdale, La Porte
City, Hudson, Parkersburg, Traer, Reinbeck, Ackley, Dysart, Dike,
Aplington, Elk Run Heights, Waterloo Municipal Airport, Crossroads
Mall, Uni-Dome And McLeod Center, Washburn and Raymond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4230 9230 4197 9230 4243 9314 4256 9308
4256 9303 4268 9303 4286 9295 4237 9206
4230 9207
TIME...MOT...LOC 1235Z 009DEG 17KT 4276 9289 4233 9211
CurtisThe Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 12:55 UTC.
11 thunderstorm wind, 4 hail. Local standard time, as filed.
Public reported quarter sized hail via the mPING app.
Public relayed a picture of quarter sized hail.
Public reported quarter sized hail via the mPING app.
Broadcast media, KNIA/KRLS radio, reported a large tree snapped in town. This is a delayed report and time is estimated from radar.
Public reported 2 to 3 foot diameter tree snapped in the city square, via the mPING app.
Emergency manager reported several trees down across the city of Eddyville, a utility pole snapped, and two houses that had trees that fell on top of them. Degree of damage to the homes was unknown at the time. This is a delayed report and time estimated form radar.
Ottumwa Regional Airport ASOS recorded a wind gust of 61 mph and sustained winds of 41 mph.
Emergency manager and Appanoose County Dispatch wind damage in Moravia. They reported roof damage to buildings, siding damage to buildings, and multiple trees with limbs 10 to 12 inches in diameter down. Winds went through the center of town and the tree damage was widespread.
Public reported trees down in Albia.
A spotter reported awning damage to a business on Church St. between Weller and Sheridan.
Public reported large branches down on the west wide of Ottumwa.
US Army Corps of Engineers reported large branches down in the campgrounds near Rathbun Lake.
Public reported quarter sized hail and heavy rainfall.
Strong winds were bending small, weak trees completely over, while bigger trees had 2 to 3 inch diameter branches broken off. Small hail was all occurring, but appeared to be less than quarter in size.
Trained spotter reported 6 to 8 inch diameter tree limbs snapped as well as damage to a residential roof in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832875, 832876, 832877, 832878, 832879, 832880, 832881, 832883, 832884, 835204, 832885, 832886, 832887, 832888, 832889.